I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Dads side effects

User
Posted 21 May 2017 12:41:24(UTC)
This is my first time on here but thought it might give me some advice/reassurance.
My dad was diagnosed with aggressive prostate cancer in October 2016 with a Gleason score 4+5 and PSA level 16.7.
He started on a 4 week course of hormone tablets and then on hormone injections every 3 months which he is on now until December 2019. He had 4 week course of radiotherapy which finished at the end of March this year.
During his radiotherapy he didn't really suffer from any side effects. He had his post treatment follow up appointment 2 weeks ago which revealed that the hormone therapy alongside the radiotherapy has worked and his PSA has now dropped to 0.09. He has been discharged from the hospital & now has to have 6 month follow up appointments, which is brilliant news!
However, starting 2-3 weeks ago he has been extremely tired every day and feels as though he has no energy, even doing the most simple tasks making him feel weak and he has to sit down for a rest.
We were told that tiredness is one of the side effects but I didn't realise it would be to the extent it is.
How long could this fatigue last for and will it gradually improve? Is it common for the tiredness/weakness side effect to start so many weeks after completing radiotherapy?
He is also having occasional hot sweats from the hormone injections but is managing these well.

Any advice/simarities in side effects would be greatly received.

JB
User
Posted 21 May 2017 17:24:54(UTC)

Hi JB

On the negative at then aged 58 I went from working all hours on hard self employed work to a walk and back to the shops was it for the day. Frustrating was certainly the word. Being previouy very fit I made the big mistake of taking the stance if other guys can do 'xyz' so can I resulting in becoming quite ill which didnt help my.body adjust to diminished testosterone. Eventually I looked at the bigger picture of the tough patch now will lead to hopefully better times - which it did -:)

Let the medics deal with the cancer whilst you continue supporting your dad. Possibly a pastime that doesn't require too much physical energy will help his mood and from that go for that walk?

Ray

Thanked 1 time
Show Most Thanked Posts
User
Posted 21 May 2017 13:21:30(UTC)

Hi JSIA,

I only had Brachytherapy with out all the other treatment your dad has had and I suffered with tiredness and still do eight months on from the radioactive seeds.

I am sure someone will come on line soon with a better idea than me but i wish you and your dad lots of luck in the future.

John

User
Posted 21 May 2017 14:46:28(UTC)
Thank you for your reply John. Is your tiredness an everyday battle as my dad's appears to be at the moment or have you noticed any improvement?
JB
User
Posted 21 May 2017 15:36:13(UTC)

Hi JB

Fatigue can continue after RT for a few weeks. I wasn't too bad on that score. However it reads as if Hormone Therapy side effects are kicking in. The extent to which varies between guys so as such there is no real norm. My first 12 months were not good but that doesn't mean your dad's will be the same
It's important to keep as active as possible. Publications on this site give advice on managing Hormone Therapy/fatigue side effects. On the postive it's a good sign treatment is working.

Ray

User
Posted 21 May 2017 15:50:47(UTC)
Hi Ray thank you for your reply.
I think it may be the hormone side effects that are starting to take effect really. It's so hard to watch and see my dad struggle with simple everyday tasks and he won't admit it but I think he is frustrated with not being able to do them like he did before.
He tries to do a short walk each day but for the last couple of weeks he finds even this becoming harder, either having to sit down as soon as he gets home or sometime has no energy to even attempt to go for a walk.
I thought the hardest battle would be fighting the cancer and getting through the other side but it seems like we have the post cancer battle now with the side effects.

JB
User
Posted 21 May 2017 17:24:54(UTC)

Hi JB

On the negative at then aged 58 I went from working all hours on hard self employed work to a walk and back to the shops was it for the day. Frustrating was certainly the word. Being previouy very fit I made the big mistake of taking the stance if other guys can do 'xyz' so can I resulting in becoming quite ill which didnt help my.body adjust to diminished testosterone. Eventually I looked at the bigger picture of the tough patch now will lead to hopefully better times - which it did -:)

Let the medics deal with the cancer whilst you continue supporting your dad. Possibly a pastime that doesn't require too much physical energy will help his mood and from that go for that walk?

Ray

Thanked 1 time
User
Posted 21 May 2017 18:09:43(UTC)

They shouldn't say 'tiredness' when they talk about side effects - the reality is that many men have extreme fatigue which is debilitating and can be very upsetting for the man and his family. PCUK was running a programme for men with fatigue - you could call the specialist nurses on the number at the top of this page and ask them about it. As well as the fatigue, HT causes muscle loss which means that every day tasks require more effort, including walking. Add in the softening of ligaments and tendons especially lower back and pelvis as his body becomes less 'masculine' and anything which requires effort becomes more difficult. We have had past members on here that found swimming to be a great antidote to all this - despite the fatigue it is important that dad tries to remain active.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard


User
Posted 21 May 2017 18:10:43(UTC)

Hello

The fatigue is annoying to say the least. I have always been very active, but this year I have had surgery, hormone treatment and am five weeks into radiotherapy. I'm knackered! I'm self employed and have an active 9 year old daughter, so I'm obliged to keep going really. Today I did a 2 hour hill walk which took its toll, but I'm glad I did. If nothing else, it builds a healthy appetite and means good sleep. I'm dreading next weekend though - my daughter wants to go climbing in Snowdonia, which will involve all reserves being called on.

I agree with the top tip of doing exercise, even when the head and body say no.

cheers
Graham

User
Posted 21 May 2017 18:24:35(UTC)
Thank you all so much for your replies! It's reassuring to know that we're not the only ones feeling the same. I'm trying to keep a positive mind and thinking "this time next week" we may have further improvements.
My dad is a relatively fit and young looking 78 year old so seeing him like this really does make him seem his age!
Well done Graham on your hill walk and keep pushing yourself to the very top of Snowdonia!
Thank you LynEyre for the advice of specialist nurses I think I will be giving them a call this week! I have already spoken to them online about side effects but it seems more reassuring speaking to people who are going through the same thing.

JB
User
Posted 21 May 2017 21:24:02(UTC)
Hi

I was very fatigued after RP and RT

I spoke with one of the spcialiist nurses at PCUK over a period of 4 weeks. The help and advice I received had a very positive impact for me! Well worth a call to them
Once a blue always a blue
User
Posted 22 May 2017 16:16:31(UTC)
Thank you. Dad will be making a call to them later this week.
Update on dad:
We had to make a GP appointment this morning as dad woke up feeling sickly and faint. Still off his food also. GP checked his blood pressure and listened to his chest as dad has been getting out of breath lately too. GP said all was clear with lungs and blood pressure normal but has put him on sodium feredetate as thinks he may be low in iron which is contributing to the tiredness/weakness/faintness and shortage of breath. Hopefully after a couple of weeks we should see a difference after taking this and if he responds well to it the GP will keep him on it.
Hopefully appetite will come back sooner rather than later also.
Has anyone else experienced taking sodium feredetate and the benefits/improvements after taking it?

JB
 
©2018 Prostate Cancer UK